Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 68, NWS El Paso, TX

September 15, 2016Hudspeth County, Texas

NWS El Paso, TX issued this severe thunderstorm warning at Sep 15, 2016, 11:06 PM MDT for Hudspeth County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2016, 11:06 PM MDT (05:06 UTC)
Expired
Sep 15, 2016, 11:44 PM MDT
In force
38 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 165 km from the middle of the area, began a volume at 05:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 5.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2016-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2016-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
3134 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

716 
WUUS54 KEPZ 160506
SVREPZ
TXC229-160600-
/O.NEW.KEPZ.SV.W.0068.160916T0506Z-160916T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
1106 PM MDT THU SEP 15 2016

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL HUDSPETH COUNTY IN WESTERN TEXAS...

* UNTIL MIDNIGHT MDT

* AT 1106 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES EAST OF
  SIERRA BLANCA...MOVING NORTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  EAST CENTRAL HUDSPETH COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3107 10524 3116 10532 3136 10509 3115 10495
TIME...MOT...LOC 0506Z 236DEG 31KT 3116 10522 

HAIL...1.00IN
WIND...60MPH
 
$$

DH
1 follow-up statement
788 
WWUS54 KEPZ 160544
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1144 PM MDT THU SEP 15 2016

TXC229-160553-
/O.CAN.KEPZ.SV.W.0068.000000T0000Z-160916T0600Z/
HUDSPETH TX-
1144 PM MDT THU SEP 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HUDSPETH COUNTY
IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 3107 10524 3116 10532 3136 10509 3115 10495
TIME...MOT...LOC 0536Z 236DEG 31KT 3134 10491 

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 1:19 PM MDT, 9 hours 47 minutes earlier.

Area forecast discussion, Sep 15, 1:19 PM MDT, 9 hours 47 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
119 PM MDT THU SEP 15 2016

.SYNOPSIS...
A passing low pressure system will bring possible severe
thunderstorms to southern New Mexico and west Texas this
afternoon and this evening mainly for areas east of the Rio
Grande. Westerly winds will produce warm mostly dry weather for
the Borderland Friday and Saturday. East to southeast winds will
push moisture back into the area Sunday resulting in chances for
thunderstorms with near normal temperatures early next week.

&&

.DISCUSSION...
Surface trough was moving slowly eastward into central New Mexico
early this afternoon with axis separating deeper moisture to its
east and inflow of drier air to the west. For areas to the east
expect afternoon mucapes to be around 1000 to 2000 J/kg with
surface dewpoints above 50 and precipitable water amounts greater
than an inch. Surface heating plus convergence along trough axis
should provide sufficient upward forcing for scattered convection
mainly east of Rio Grande this afternoon and this evening. 40 kt
westerly winds at 6 km resulting in strong vertical wind
sufficient for updraft enhancement and even mid level rotation.
Thus a few storms may become severe with large hail...strong
damaging downbursts and very heavy rains.

Deep westerly wind component will develop on Friday advecting
drier air into the region as precipitable water falls below an
inch and surface dewpoints decrease below 50 F most areas except
far east. Thus expect drier weather and above normal temperatures
Friday and Saturday with only slight chances of storms mainly east
of the Rio Grande.

High pressure to the east will combine with troughing west of the
divide to generate low level east to southeast winds Sunday
through at least Tuesday with moisture transport again pushing
surface dewpoints back above 50 F and precipitable water above an
inch. East to west oriented ridge aloft will extend into the cwa
for much of next week but expect sufficient moisture and
instability will exist for isolated to scattered convection later
periods.

&&

.AVIATION...Valid 16/00Z-17/00Z...
P6SM FEW-SCT080-100 SCT-BKN200-250 thru 12z with SCT VRB35G50KTS
1-3SM TSRAGR BKN030-050 mainly east KALM-KELP line through 06z and
isolated 3-5SM -TSRA BKN050-070 west of line. After 12Z mainly
SKC-SCT100-120 with isold to sct 3-5SM -TSRA BKN050-070 mainly over
Sacramento Mts into eastern Hudspeth County after 18Z.

&&

.FIRE WEATHER...
Generally warm conditions with isolated mountain storms are expected
into the weekend with the exception of more numerous storms possible
far east through this evening. Relative humidities with low level
west to southwest winds of 5 to 15 mph will drop into the 15 to 20
percent range for the lowlands. An upper low will settle over the
Baja region this weekend and start to tap some moisture from the
south for early next week with best chances coming starting Tuesday.
Vent rates will be very good to excellent with the deep southwest
flow developing.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 67  92  67  92 /  30   0   0  20
Sierra Blanca           63  88  63  88 /  40  10  10  30
Las Cruces              62  90  60  90 /  20   0   0  10
Alamogordo              61  89  60  90 /  30   0   0  20
Cloudcroft              48  68  47  70 /  40  30  20  30
Truth or Consequences   60  87  58  87 /  10   0   0   0
Silver City             54  81  52  82 /   0   0   0   0
Deming                  61  90  59  90 /   0   0   0   0
Lordsburg               58  88  57  89 /   0   0   0   0
West El Paso Metro      68  91  67  91 /  30   0   0  10
Dell City               63  89  62  89 /  40  20  10  30
Fort Hancock            67  93  67  93 /  40   0   0  20
Loma Linda              62  85  62  86 /  40   0   0  20
Fabens                  66  93  65  92 /  30   0   0  20
Santa Teresa            66  91  65  91 /  30   0   0  10
White Sands HQ          62  88  61  89 /  30   0   0  10
Jornada Range           59  88  58  89 /  20   0   0  10
Hatch                   61  88  59  89 /   0   0   0  10
Columbus                62  91  61  92 /   0   0   0   0
Orogrande               64  89  63  89 /  30   0   0  20
Mayhill                 52  74  51  75 /  40  30  20  30
Mescalero               52  76  50  78 /  40  30  20  30
Timberon                50  74  50  75 /  40  30  20  30
Winston                 51  80  47  80 /   0   0   0   0
Hillsboro               56  85  54  85 /   0   0   0   0
Spaceport               59  86  58  87 /  20   0   0  10
Lake Roberts            50  81  47  82 /   0   0   0   0
Hurley                  55  83  52  84 /   0   0   0   0
Cliff                   55  87  52  88 /   0   0   0   0
Mule Creek              51  83  48  84 /   0   0   0   0
Faywood                 56  86  54  86 /   0   0   0   0
Animas                  55  89  55  90 /   0   0   0   0
Hachita                 56  90  56  90 /   0   0   0   0
Antelope Wells          57  88  57  89 /   0   0   0   0
Cloverdale              55  83  55  84 /   0   0   0   0

&&

.EPZ Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

05 Rogash/26 Grzywacz
Hazardous weather outlook, Sep 15, 11:55 AM MDT, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1155 AM MDT THU SEP 15 2016

NMZ401>417-TXZ418>424-161830-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-SOUTHERN
GILA FOOTHILLS/MIMBRES VALLEY-SOUTHWEST DESERT/LOWER GILA RIVER
VALLEY-LOWLANDS OF THE BOOTHEEL-UPLANDS OF THE BOOTHEEL-SOUTHWEST
DESERT/MIMBRES BASIN-EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY
LAKES-NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA
VALLEY-CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-WEST SLOPES
SACRAMENTO MOUNTAINS BELOW 7500 FEET-SACRAMENTO MOUNTAINS ABOVE 7500
FEET-EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-NORTHERN
HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-SOUTHERN HUDSPETH
HIGHLANDS-RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH
COUNTIES-RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1155 AM MDT THU SEP 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS POSSIBLE WITH MOST OF THE STORMS OCCURRING
EAST OF THE RIO GRANDE. SEVERAL STORMS MAY BECOME SEVERE WITH HAIL
GREATER THAN AN INCH IN DIAMETER...DAMAGING WIND GUSTS GREATER THAN
60 MPH AND HEAVY RAIN WITH FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY WITH MOST OF
THE REGION STAYING DRY.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS SUNDAY THROUGH
WEDNESDAY. A FEW STORMS MAY OF PRODUCE HEAVY RAIN...HAIL UP TO AN
INCH IN DIAMETER AND WIND GUSTS IN EXCESS OF 60 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

ROGASH

In the hours before

Local storm report, Sep 15, 5:21 PM MDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
521 PM MDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             ALAMOGORDO              32.91N 105.95W
09/15/2016  E1.25 INCH       OTERO              NM   PUBLIC

            REPORT FROM TWITTER. 1.25 INCHES OVER NORTHERN PART OF
            ALAMOGORDO

&&

EVENT NUMBER EPZ1600330

DH
Local storm report, Sep 15, 6:14 PM MDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
614 PM MDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             MESCALERO               33.16N 105.78W
09/15/2016  E1.75 INCH       OTERO              NM   LAW ENFORCEMENT

&&

EVENT NUMBER EPZ1600331

JAR
Special weather statement, Sep 15, 7:12 PM MDT, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
712 PM MDT THU SEP 15 2016

NMZ412-414>416-160200-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET NM-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
CENTRAL TULAROSA BASIN NM-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
712 PM MDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTERO COUNTY UNTIL
800 PM MDT...

AT 711 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF MESCALERO...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MESCALERO...LAKE MESCALERO...APACHE SUMMIT...BENT AND SIERRA BLANCA
PEAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3331 10572 3330 10572 3330 10537 3309 10592
      3325 10603 3339 10581 3339 10573
TIME...MOT...LOC 0111Z 237DEG 31KT 3326 10583

TRIPOLI
Special weather statement, Sep 15, 7:32 PM MDT, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
732 PM MDT THU SEP 15 2016

NMZ413>415-417-160215-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET NM-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
SOUTHERN TULAROSA BASIN NM-OTERO MESA NM-
732 PM MDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO COUNTY UNTIL
815 PM MDT...

AT 732 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES NORTHEAST OF OROGRANDE...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
TIMBERON...OROGRANDE AND THE OTERO MESA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3229 10604 3246 10616 3276 10572 3252 10551
TIME...MOT...LOC 0132Z 237DEG 30KT 3249 10591

TRIPOLI
Special weather statement, Sep 15, 9:17 PM MDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
917 PM MDT THU SEP 15 2016

NMZ417-160400-
OTERO MESA NM-
917 PM MDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO COUNTY UNTIL
1000 PM MDT...

AT 916 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18
MILES SOUTH OF PINON...MOVING EAST-NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LINCOLN NATIONAL FOREST AND CROW FLATS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3213 10542 3229 10559 3252 10498 3252 10485
      3218 10485
TIME...MOT...LOC 0316Z 236DEG 49KT 3236 10527

TRIPOLI
Special weather statement, Sep 15, 9:18 PM MDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
918 PM MDT THU SEP 15 2016

NMZ412-414>416-160400-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET NM-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
CENTRAL TULAROSA BASIN NM-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
918 PM MDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTERO COUNTY UNTIL
1000 PM MDT...

AT 918 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RUIDOSO DOWNS...OR NEAR RUIDOSO...MOVING EAST-NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MESCALERO...LAKE MESCALERO...APACHE SUMMIT AND SIERRA BLANCA PEAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3330 10572 3331 10532 3312 10532 3308 10584
      3337 10600 3339 10589 3339 10573
TIME...MOT...LOC 0318Z 235DEG 49KT 3332 10564

TRIPOLI

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.